Can you safely discharge a minor head trauma patient on coumadin after a negative head CT?

2 Aug

RAGING HYPOTHETICAL:

A 84 yo male on Warfarin for AFIB presents s/p a fall when getting out of a car and landing on his head. He had a questionable LOC. Initial Head CT is negative. INR is 3.1. What now?

Menditto et al:

Question: Can you safely discharge a minor head trauma patient on coumadin after a negative head CT?

Methods: 97 patients on coumadin were admitted after a negative head CT and had a second head CT 24 hours later at discharge

Results:

5 patients had a new hemorrhage and 1 required a craniotomy.

Two patients were later admitted with a new head bleed at days 2 and 8.

4/7 patients had an INR >3.

Teaching point:

Pts on coumadin with minor head trauma and a negative head CT have a small but real risk of developing a head bleed.

However, as the accompanying editorial to this article points out only one patient required surgery.

The risk benefit must be tailored by the physician but an elevated INR increases the risk of developing an ICH.

Submitted by W. Rushton.

Reference(s): Menditto et al. “Management of Minor Head Injury in Patients Receiving Oral Anticoagulant Therapy: A Prospective Study of a 24 hour Observation Protocol” Annals of Emergency Medicine Volume 59, No 6. June 2012; picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: